Arkansas, 2017

Tornadoes and Hail in Arkansas, January 21, 2017

January 21, 2017 · NWS SHV · 9 events in 4 counties and zones

A strong upper level low pressure system emerged out across the Southern Plains during the morning and afternoon hours of January 21st. Ahead of this system, unseasonably warm, humid, and unstable air spread northward across much of the Ark-La-Tex from the Gulf of Mexico in advance of this system and associated Pacific cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong upper level low pressure system emerged out across the Southern Plains during the morning and afternoon hours of January 21st. Ahead of this system, unseasonably warm, humid, and unstable air spread northward across much of the Ark-La-Tex from the Gulf of Mexico in advance of this system and associated Pacific cold front. A surface low pressure system also developed along the advancing cold front, with low level winds backing more southeast ahead of the upper level low. Coupled with strong wind shear and instability, scattered severe supercell thunderstorms rapidly developed during the mid and late afternoon hours across portions of extreme Eastern Texas, Southern Arkansas, and Northern Louisiana. The considerable wind shear contributed to rotating updrafts, such that twelve tornadoes touched down across the aforementioned areas. Instances of large hail was also reported with these supercells, given the very cold temperatures aloft. These severe thunderstorms exited the region during the mid evening hours into the Ark-La-Miss region where additional tornadoes and instances of severe thunderstorm damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 21, 3:14 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Jan 21, 3:14 PM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
314 PM CST Sat Jan 21 2017

.DISCUSSION...
A sheared and highly unstable atmosphere awaiting trigger for
convection to rapidly occur later this aftn. Special 18z soundings
at KSHV and KLZK showing dry adiabatic lapse rates in the 800-600
mb layer. Fairly lgt winds at sfc keeping low lvl shear at
moderately high lvls and suggesting primary threat to be very
large hail in storms, but still with existence of tornado and
damaging wind threat. Storm initiation expected within next hour
or two at the most...across se OK and extreme eastern TX, with
storms intensifying by early eve as they track across north LA
into sw AR. Commahead shape of this upper low as it wraps around
backside of low, will bring moisture swd back into area later
Sunday mrng. Low topped convection may occur with continued steep
mid lvl lapse rates beneath a stg upper lvl inversion. Low lvl
speed shear indicated in sfc westerly to nw wind veering profile.
Cold core low hail threat appear possible with this convection
although overall coverage will be low, should it materialize at
all. Cooler air finally movg into area with overnight lows back
into the 40s early next week, and mostly zonal flow suggest that
at least a few days of dry wx upcoming thru extended period./VII/.

&&

.PREV DISCUSSION... /issued 249 PM CST Sat Jan 21 2017/

AVIATION...
For the 21/18Z terminal forecast, will start out with many sites
having IFR/MVFR flight categories prevailing. Some of the sites
will be returning to VFR as clouds lift. Showers and
thunderstorms possible after 21/23Z and lasting into the middle of
the evening hours. Other sites will be seeing the thunderstorms
developing later in the evening and continue until around 22/06Z.
Convection to exit the region to the east after 22/08Z but
may return early Sunday morning around the back side of the upper
low pressure system that moves along the Red River Valley Region.
South to Southwest winds 7-12 knots and increasing overnight
and shifting to the West and Northwest around day break and into
the mid morning hours to 15-20 knots with higher gusts with front.
/06/

PREV DISCUSSION... /issued 942 AM CST Sat Jan 21 2017/

UPDATE...
No update needed at this time. The Forecast is on track with
showers and thunderstorms moving into the area by late this
afternoon, along with severe weather through the overnight hours.
Shreveport will do a special 18z sounding to sample the atmospheric
conditions ahead of the severe weather.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  51  64  43  65 /  40  20   0   0
MLU  54  64  43  62 /  60  30  10   0
DEQ  47  60  37  61 /  50  30   0   0
TXK  50  61  40  62 /  50  30   0   0
ELD  51  62  40  62 /  60  30  10   0
TYR  50  63  43  66 /  30  10   0   0
GGG  50  63  42  64 /  30  10   0   0
LFK  52  65  43  67 /  30  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for ARZ050-051-
     059>061-070>073.

LA...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for LAZ001>006-
     010>014-017>022.

OK...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for OKZ077.

TX...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

&&
Hazardous weather outlook, Jan 21, 5:18 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
518 PM CST SAT JAN 21 2017

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ097-111-112-126-137-138-150>153-165>167-222330-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-MORRIS-CASS-MARION-GREGG-
HARRISON-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
518 PM CST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TONIGHT...

...TORNADO WATCH IN EFFECT UNTIL 9 PM THIS EVENING...
RAPIDLY DEVELOPING THUNDERSTORMS MAY PRODUCE STRONG DESTRUCTIVE
TORNADOES... VERY LARGE HAIL TO GOLFBALL SIZE OR LARGER...AND
DAMAGING WIND GUSTS...FOR MUCH OF THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED WITH THESE VERY DANGEROUS
STORMS THROUGH MUCH OF THE EVENING!!

TXZ096-108>110-124-125-136-149-222330-
RED RIVER-FRANKLIN-TITUS-CAMP-WOOD-UPSHUR-SMITH-CHEROKEE-
518 PM CST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
TEXAS.

.DAY ONE...TONIGHT...

SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP DURING THE MID TO
LATE AFTERNOON...AND CONTINUE INTO THE EARLY EVENING BEFORE
STORMS MOVE EAST OF THE AREA. THE STRONGEST STORMS COULD PRODUCE
SMALL HAIL AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME AS SEVERE
WEATHER IS EXPECTED TO REMAIN JUST EAST OF THE AREA.
HOWEVER...IF ANY OF THESE STORMS DO OCCUR IN THE AREA...
ACTIVATION COULD POSSIBLY BE NEEDED FOR A BRIEF PERIOD IN THE
EARLY EVENING.

VII

In the hours before

Local storm report, Jan 21, 5:21 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
521 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             1 NE HOSSTON            32.90N 93.87W
01/21/2017  E1.00 INCH       CADDO              LA   PUBLIC

            QUARTER SIZE HAIL IN HOSSTON AT I49 AND HWY
            2.

&&

PALMER
Local storm report, Jan 21, 5:22 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
522 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             OIL CITY                32.75N 93.97W
01/21/2017  M2.00 INCH       CADDO              LA   PUBLIC

            2 INCH HAIL TWEETED FROM THE PUBLIC.

&&

PALMER
Local storm report, Jan 21, 5:46 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
546 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     PLAIN DEALING           32.91N 93.70W
01/21/2017                   BOSSIER            LA   LAW ENFORCEMENT

            BOSSIER SHERIFFS REPORTING DAMAGE IN AND
            AROUND PLAIN DEALING, INCLUDING TREES DOWN
            AS WELL AS DAMAGE TO HOMES AND VEHICLES.

&&

PALMER
Local storm report, Jan 21, 5:49 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
549 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     SCOTTSVILLE             32.54N 94.24W
01/21/2017                   HARRISON           TX   PUBLIC

            VIDEO ON TWITTER SHOWS SEVERE DAMAGE TO A
            HOME ALONG FM 1988 IN SCOTTSVILLE.

&&

PALMER
Local storm report, Jan 21, 5:50 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
550 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             1 NNE NEW BOSTON        33.48N 94.41W
01/21/2017  E1.00 INCH       BOWIE              TX   TRAINED SPOTTER

            QUARTER SIZE HAIL IN NEW BOSTON.

&&

PALMER
Local storm report, Jan 21, 5:51 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
551 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             SPRINGHILL              33.01N 93.47W
01/21/2017  U1.75 INCH       WEBSTER            LA   TRAINED SPOTTER

            GOLF BALL SIZE HAIL REPORTED IN SPRINGHILL.

&&

PALMER

The radar

The Shreveport radar (KSHV), 85 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Columbia

When
January 21, 5:55 PM CST
Where
Columbia County, 1.48 mi SW of Rocky Mound
Measured
1.75 in hail
Reported by
Public
Coordinates
33.112, -93.385

Golf ball size hail fell along Highway 160 east of Taylor.

Hail, Columbia

When
January 21, 6:05 PM CST
Where
Columbia County, 1.93 mi E of Taylor
Measured
2.5 in hail
Reported by
Social Media
Coordinates
33.099, -93.437

A photo of tennis ball size hail that fell near Taylor was posted to the KTAL-TV Todd Warren Facebook page.

Hail, Lafayette

When
January 21, 6:30 PM CST
Where
Lafayette County, 4.01 mi ESE of Lake Erling
Measured
1.5 in hail
Reported by
Social Media
Coordinates
33.116, -93.513

A photo of ping pong ball size hail that fell in the Walker Creek community was posted to social media.

Tornado, Union

When
January 21, 7:04 PM CST to 7:09 PM CST
Where
Union County, 2.96 mi ENE of Trull to 2.06 mi ESE of (Eld)el Dorado Goodw
Rating
EF1
Path length
2.89 mi
Path width
75 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
33.173, -92.807

An EF-1 tornado with maximum estimated winds near 90 mph touched down along Shuler Road between Dry Creek Lane and Wolfie Road where several small pine trees were snapped. The tornado continued north northeast across a heavily wooded area before snapping large branches along Parnell Road, and later intensified as it reached Highway 82 and Guinn Road. Here, several large pine trees were uprooted and a tree fell against a portion of a home, damaging a small antenna tower. The tornado lifted shortly thereafter on Guinn Road.

Hail, Howard

When
January 21, 7:10 PM CST
Where
Howard County, 4.21 mi SE of Burg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.183, -94.024

Quarter size hail fell north of Dierks.

Thunderstorm Wind, Union

When
January 21, 7:15 PM CST
Where
Union County, 1.85 mi E of Newell
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.171, -92.718

A carport collapsed on a car in the Parkers Chapel community southwest of El Dorado.

Hail, Union

When
January 21, 7:25 PM CST
Where
Union County, 0.95 mi NNE of El Dorado
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.213, -92.666

Dime to quarter size hail fell in El Dorado.

Tornado, Union

When
January 21, 7:38 PM CST to 7:40 PM CST
Where
Union County, 0.65 mi S of Lawson to 0.2 mi E of Lawson
Rating
EF0
Path length
0.61 mi
Path width
50 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
33.191, -92.478

An EF-0 tornado with maximum estimated winds between 75 and 80 mph touched down just south of Lawson Road in the Lawson community where peeled back a portion of a roof of a single wide mobile home with one portion of the wall detached. The tornado continued north across Lawson Road and over a heavily wooded area to Mount Zion Road where it snapped a few small trees. The tornado lifted shortly after crossing Mount Zion Road.

Hail, Union

When
January 21, 8:20 PM CST
Where
Union County, 0.63 mi NNW of Huttig
Measured
1 in hail
Reported by
Public
Coordinates
33.039, -92.183

Quarter size hail fell for several minutes in Huttig.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyThe tornado archive for Arkansas, 2017Warnings in Arkansas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668978, 668979, 668980, 668981, 668982, 668983, 668984, 668987, 668985.